We're here to help! Click here to chat with us or call us 24/7 at 770-299-1677.

Nodding Out on Heroin: Signs, Dangers & More

If you’ve ever seen someone shoot up heroin, whether in person or on a TV show, you may have noticed that as soon as the drug entered into their system they become extremely drowsy or lost consciousness. “Nodding out” is a side effect of heroin use that makes it appear as if the person has simply fallen asleep, and the first time it happens it might even seem funny that your loved one has fallen asleep standing up or in the middle of a conversation. Nodding out, however, can indicate a much more serious addiction and can be the warning sign of an overdose.

When heroin is injected, it takes immediate effect, activating the opioid receptors and the pleasure centers of the brain to suppress the central nervous system. As heroin is a powerful depressant, it can drastically lower someone’s blood pressure and body temperature as well as slow down heart and breathing to a potentially dangerous level. When someone uses heroin, they may experience drowsiness or total loss of consciousness, and at first, the “nods” might seem appealing as the user drifts in and out of consciousness while remaining somewhat awake. Prolonged use, however, can turn the “nods” into full-blown losses of consciousness and lead to death, most commonly due to respiratory failure.

Top 4 Dangers of Nodding Out

Though nodding out may not appear scary like some other side effects of heroin use, such as vomiting or itching and picking at the skin, it can actually be an indicator of serious substance abuse issues and a potentially dangerous depression of vital body functions.

Sign of Addiction

Nodding out is a sign that the person using heroin has actually become addicted to the substance. Because the continued use of the drug increases a person’s tolerance, more and more will be required before the body and brain feel the same effects. As the amount of heroin within the body increases, so too do the depressant effects which can cause someone to nod out more and more as their addiction continues.

Sign of Overdose

When someone nods out from using heroin, they could very well never wake up. Though it can vary from extreme drowsiness to total unconsciousness that lasts for hours, nodding out may lead to an inability to stay awake, and that loss of consciousness may actually lead to coma and death. Additionally, the tolerance to the euphoric effects of heroin builds much more quickly than tolerance to the depressant effects on vital functions. Nodding off is a sign that someone may be reaching the limits of their body’s ability to survive the large amounts of heroin they are using.

Possible Injury

A person may nod off in public places, while they are standing up, and even while they’re driving. This can pose a serious threat both to the user and to others around them and could lead to injury or death depending on where it happens. If someone passes out in public, they may be the target of theft and have become vulnerable to the people around them.

Death

If someone has used heroin consistently and nodding off has become part of their routine, the people around them might think nothing of it, even if that person has died. If someone nods off due to an overdose, it is critical that they receive medical attention immediately. If friends or family members are used to the addiction and to seeing them nodding off, they may wait until it is too late to save the user.

Signs of a Heroin Overdose

Though nodding off is one sign that someone has an addiction and has potentially overdosed, it can be tricky to know if their loss of consciousness is reason enough to take them to the hospital for serious medical attention. In 2019, there were over 14,000 heroin-related overdose deaths, so knowing what to look out for may save someone’s life. Some other signs that a person has overdosed on heroin include:

  • An extremely pale or clammy face
  • A completely limp body
  • Purple or blue-tinted fingernails or lips
  • Vomiting or gurgling noises
  • An inability to be awoken or they are totally unable to speak
  • Slowed or stopped breathing or heartbeat

What To Do If Someone Has Overdosed

Though you cannot make someone stop using heroin no matter how hard you try, you can be aware of the symptoms of an overdose and pay attention to their behaviors while on and off the drug. If someone has nodded off, it is extremely important to take that as a sign that something is wrong and to pay close attention to the possible other signs that they may have overdosed. No matter how often they may nod off, if you believe it is cause for concern (which it is), call 911 immediately and ask for immediate medical help. It’s better to get them to a hospital on a false alarm than it is to wait for them to die before seeking medical attention.

If someone has nodded off, try your best to wake them up. If they remain unconscious, try to administer naloxone which is an opioid reversal medication. If you know someone who has a heroin addiction, it is best to keep naloxone nearby for emergency situations, and this drug can be purchased over the counter at many drug stores, sometimes without a prescription.

The best way to avoid a heroin overdose is to not use heroin. If you believe that they may be struggling with heroin use or addiction, encouraging them to get sober through treatment and rehab could save their life. Communicating with your loved one about their heroin use won’t be easy. In fact, it will probably be very uncomfortable and frustrating, especially if they try to convince you that they don’t have a problem or refuse to seek treatment. Providing them with resources and allowing them to see their different options can help them make the choice for themselves to get sober and live a heroin-free life.

If you believe that your loved one is struggling with a heroin addiction and you fear that one day they may nod off and never wake up again, our team of doctors, therapists, group leaders, and people in recovery who work here at The Summit Wellness Group are ready and willing to help you and your loved one find the best treatment option possible. Our combination of individual and group therapies and holistic treatments provide our clients with new, positive coping mechanisms and habits that help to encourage sobriety even after the end of their treatment plan, allowing them to maintain and expand a life in long-term recovery.